Nebraska, 2015

Flash Flood and Flood in Nebraska, August 16 to 17, 2015

August 16 to 17, 2015 · NWS GID · 4 events in 1 county or zone

This Sunday afternoon and evening featured a rather localized-but-significant flooding event within primarily central and northeast portions of Furnas County, including the community of Edison, which was ground zero for flooding rains and also a brief bout of severe wind gusts estimated up to 65 MPH, along with hail up to quarter size. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$2.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Sunday afternoon and evening featured a rather localized-but-significant flooding event within primarily central and northeast portions of Furnas County, including the community of Edison, which was ground zero for flooding rains and also a brief bout of severe wind gusts estimated up to 65 MPH, along with hail up to quarter size. According to a trained spotter two miles southwest of Edison, an unofficial rain total of 5 inches poured down in a 90-minute span between 3:30-5:00 p.m. CDT, washing out part of a driveway. In Edison itself, the NWS cooperative observer recorded a slightly lower storm total of 3.74, but this was still more than enough rain in a short time to cause significant flooding of several roads and some structures. Some of the worst damage occurred at Ag Valley Coop, where a shallow depth of water infiltrated much of the first floor office. Even after the last drops of lingering light rain vacated Edison around 9 p.m. CDT, impactful flooding persisted well into the morning hours of the 17th. Although the Furnas County flooding situation was the big story from this event, radar data suggested that other pockets of flooding might have also occurred in portions of eastern Gosper and western Phelps counties, where rain totals of at least 2-3 were also fairly common.

For the vast majority of the 16th, all the way from the pre-dawn hours through midnight, at least isolated to scattered showers and mainly weak thunderstorms affected at least some portion of South Central Nebraska, primarily within counties northwest of line from Franklin to York. While most of this convection was fairly disorganized and weak, the mid-afternoon through early evening hours featured a noticeable uptick in storm coverage and intensity, especially in southwestern counties such as Furnas, Gosper, and Phelps. Within this area, an initially weak cluster of convection rapidly intensified between 3-6 p.m. CDT, morphing into a nearly solid, southward-sinking line of slow-moving strong to severe storms. The primary synoptic scale trigger for this event was a very slow-moving, southwest-to-northeast oriented surface cold front roughly bisecting Nebraska during the afternoon and evening. Considerable moisture pooled in the vicinity of this boundary, featuring surface dewpoints in the mid-60s to low-70s F and precipitable water values averaging 1.50-2.00. In the mid-upper levels, forcing was rather subtle and weak, with southern Nebraska positioned well-south of a primary shortwave trough shifting from the Northern Rockies into the Dakotas. Around the time of the most intense Furnas County convection, mesoscale parameters featured at least 2000 J/kg mixed-layer CAPE, but weak deep-layer wind shear only around 25 knots, helping promote slow storm motions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 2:31 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 16, 2:31 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT SUN AUG 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CDT SUN AUG 16 2015

ZONAL UPPER LEVEL FLOW IN PLACE ACROSS THE AREA TO END THE
WEEKEND...WITH UPPER AIR OBS AND SATELLITE IMAGERY SHOWING HIGH
PRESSURE IN PLACE OVER THE DESERT SW...WITH IS E/NE EXTENDING
RIDGE AXIS RUNNING THROUGH THE CENTRAL PLAINS AND TOWARD THE
GREAT LAKES REGION. BROAD TROUGHING RESPONSIBLE FOR BREAKING DOWN
THAT RIDGE AXIS CURRENTLY SITS OVER THE PAC NW/NRN ROCKIES. AT THE
SFC...THE MAIN FRONTAL BOUNDARY LIES FROM W/CENTRAL KS THROUGH THE
NWRN CORNER OF THE CWA AND INTO NERN NEB...AND HASNT MOVED MUCH
THROUGH THE DAY. WEAK FORCING ALOFT AND DAYTIME HEATING NEAR THAT
FRONT HAS ALLOWED FOR THE DEVELOPMENT OF SOME
SHOWERS/THUNDERSTORMS...WHICH ARE EXPECTED TO GRADUALLY DRIFT EAST
WITH TIME. WHILE SOME UNCERTAINTY EXISTS WITH THE OVERALL COVERAGE
OF ACTIVITY...WILL KEEP THE FLASH FLOOD WATCH AS IS FOR NOW.

CONDITIONS THROUGH THE SHORT TERM PERIOD TONIGHT/TOMORROW WILL
CONTINUE TO BE GREATLY INFLUENCED BY THE UPPER LEVEL TROUGHING IN
PLACE TO THE NW...AND THUNDERSTORM CHANCES REMAIN IN THE FORECAST
THROUGH THE ENTIRE PERIOD. MODELS SUGGEST THAT THE ACTIVITY
ONGOING WILL DIMINISH SOME /BUT NOT EXPECTED TO COMPLETELY GO
AWAY/...WITH ADDITIONAL ACTIVITY OVERNIGHT AND CONTINUING ON INTO
TOMORROW AS LARGER SCALE LIFT INCREASES WITH A STRONGER UPPER
LEVEL WAVE APPROACHING FROM THE W/NW. KEPT POPS FAIRLY BROAD
ACROSS THE CWA...THOUGH IT ISNT GOING TO BE RAINING NONSTOP OVER
THE NEXT 24 HOURS. THE HIGHER POPS /ESP THIS EVENING/ REMAIN
ACROSS THE W/NW PORTIONS OF THE CWA...WITH A GRADUAL PUSH TO THE
S/SE WITH TIME. BY SUNRISE TOMORROW...MODELS ARE SHOWING THE MAIN
FRONTAL BOUNDARY /WHICH WILL HELP KEEP A FOCUSING MECHANISM IN
PLACE THROUGH THE PERIOD/ DRAPED ROUGHLY THROUGH THE CENTER OF THE
CWA FROM SW/NE.

WITH INCREASED LIFT AND PARAMETERS IN PLACE...STRONG/SEVERE
THUNDERSTORMS REMAIN A CONCERN BOTH THIS EVENING INTO TONIGHT AND
AGAIN MAINLY TOMORROW AFTERNOON...FOR PRIMARILY WRN PORTIONS OF THE
CWA. SPC DAYS 1 AND 2 MARG/SLIGHT RISKS REMAIN OVER THE CWA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CDT SUN AUG 16 2015

AN UPPER LEVEL WAVE WILL MOVE INTO THE AREA MONDAY NIGHT INTO
TUESDAY NIGHT. THERE ARE A FEW DIFFERENCES YET IN THE MODELS DURING
THIS TIME. THE GFS IS THE STRONGEST OF THE SYSTEMS WITH A CLOSED
LOW AND A STRONGER SURFACE LOW. THE NAM IS THE WEAKEST WITH AN
OPEN WAVE AND SURFACE LOW. THE ECMWF IS MORE IN THE MIDDLE. EVEN
WITH THE DIFFERENCES THERE IS A GOOD CHANCE THERE WILL BE SOME
SHOWERS AND THUNDERSTORMS AROUND. SBCAPE IS OVER 2000 J/KG EARLY
MONDAY EVENING BUT DROPS OFF DURING THE EVENING. THE SAME IS TRUE
FOR TUESDAY AFTERNOON AND EVENING...THE BEST CAPE DURING THE
AFTERNOON AND EARLY EVENING HOURS. THE SURFACE COLD FRONT IS TO
THE WEST OF THE AREA FOR MONDAY NIGHT THEN MOVES THROUGH THE AREA
ON TUESDAY...BEFORE EXITING THE AREA TUESDAY EVENING. BY LATE
TUESDAY NIGHT THE PRECIPITATION SHOULD BE MOVING OUT OF THE AREA
AS THE UPPER LOW MOVES TO THE NORTHEAST AND THE SURFACE COLD FRONT
IS TO THE EAST/SOUTHEAST OF THE AREA.

WEDNESDAY SHOULD BE DRY AND COOL. THERE WILL BE SOME LINGERING
CLOUDS DURING THE MORNING WHICH SHOULD MOVE OUT DURING THE
AFTERNOON. MUCH COOLER AIR IS IN PLACE AND HIGH TEMPERATURES ONLY
IN THE 70S ARE EXPECTED. THE DRY WEATHER CONTINUES INTO THURSDAY
AND THURSDAY NIGHT...BUT THE TEMPERATURES START TO WARM BACK UP
AGAIN.

THE NEXT UPPER LEVEL WAVE TO MOVE INTO THE AREA WILL BR FRIDAY AND
THERE IS A LITTLE CHANCE FOR SOME THUNDERSTORMS MAINLY IN KANSAS
BUT THE MAIN WAVE WILL BE FRIDAY NIGHT WITH A SURFACE LOW AND
COLD FRONT ACROSS THE WESTERN PART OFF NEBRASKA AND KANSAS. THE
ECMWF IS STRONGER WITH THE WAVE AND HAS A BETTER CHANCE FOR
PRECIPITATION ACROSS THE AREA ESPECIALLY FOR SATURDAY.
PRECIPITATION CONTINUES INTO SATURDAY NIGHT UNTIL THE UPPER LOW
AND SURFACE COLD FRONT ARE WELL PAST THE AREA. SUNDAY SHOULD BE
DRY AND COOLER AGAIN...BUT NOT AS COOL AS WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1228 PM CDT SUN AUG 16 2015

CERTAINLY NOT A CLEAR CUT FORECAST FOR THIS TAF PERIOD...WITH THE
PRIMARY CONCERN LYING WITH THUNDERSTORM CHANCES. EVEN THROUGH THE
NEXT 24 HOURS...MODELS VARY WITH TIMING AND OVERALL COVERAGE OF
ACTIVITY THAT IS EXPECTED TO DEVELOP/INCREASE THROUGH THE REST OF
THE DAY. FOR THAT REASON...KEPT ANY TS MENTION AS VC UNTIL CAN GET
A BETTER PICTURE OF HOW THINGS ARE GOING TO PLAY OUT. ITS ALSO
DIFFICULT TO COMPLETELY RULE OUT A PERIOD WHERE ACTIVITY WONT BE
PRESENT. A STALLED FRONTAL BOUNDARY HAS WINDS AT KEAR ON THE
LIGHT/VARIABLE SIDE...WHILE SRLY WINDS ARE STILL IN PLACE AT KGRI.
KEPT THAT TREND IN PLACE INTO THE AFTERNOON HOURS...BUT AT SOME
POINT /POSSIBLY INTO THIS EVENING/...GUIDANCE SUGGEST MORE N/NERLY
WINDS WILL BUILD IN FOR A PERIOD BEFORE BECOMING MORE
LIGHT/VARIABLE LATER TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ039-040-046-060-
     061-072>074-082.

KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...JCB
AVIATION...ADP
Hazardous weather outlook, Aug 16, 8:48 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
948 AM CDT SUN AUG 16 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
948 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THROUGH TONIGHT...THUNDERSTORMS REMAIN IN THE FORECAST...WITH THE
BEST CHANCES COMING LATE IN THE AFTERNOON THROUGH THE OVERNIGHT
HOURS. THERE WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS...MAINLY DURING THE LATE AFTERNOON AND EVENING
HOURS...ALONG AND NORTHWEST OF A LINE FROM GENEVA NEBRASKA TO
PLAINVILLE KANSAS. HAIL NEAR THE SIZE OF QUARTERS...WIND GUSTS
NEAR 60 MPH AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

THE BEST POTENTIAL FOR HEAVY RAIN WILL BE GENERALLY WEST OF A
LINE FROM GREELEY...TO LOUP CITY...AXTELL AND BEAVER CITY
NEBRASKA...WHERE THERE IS A FLASH FLOOD WATCH IN EFFECT THIS
AFTERNOON AND TONIGHT. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES FOR THUNDERSTORMS CONTINUE ACROSS THE ENTIRE OUTLOOK AREA
DURING THE MONDAY DAYTIME THROUGH TUESDAY NIGHT TIME FRAME...WITH
ADDITIONAL...LESS-CONFIDENT CHANCES RETURNING TO PARTS OF THE AREA
FRIDAY NIGHT INTO SATURDAY. THERE IS A MARGINAL TO SLIGHT RISK THAT
SOME STORMS COULD BECOME SEVERE IN VARIOUS PARTS OF THE LOCAL
AREA...PRIMARILY BETWEEN MONDAY AFTERNOON AND TUESDAY
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

IN ADDITION...PARTS OF THE LOCAL AREA COULD RECEIVE HEAVY RAINFALL
OF AT LEAST 2 TO 3 INCHES DURING THE NEXT FEW DAYS...WHICH COULD
RESULT IN MAINLY MINOR...SHORT-TERM FLOODING ISSUES. FOR THE MOST
PART...THE HEAVIEST RAIN AMOUNTS ARE EXPECTED TO TARGET NEBRASKA
COUNTIES...WITH LESSER POTENTIAL FOR HEAVY RAIN FARTHER SOUTH INTO
NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING NORTHWEST OF A LINE FROM GENEVA NEBRASKA TO PLAINVILLE
KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
August 16, 2:42 PM CST to 2:44 PM CST
Where
Furnas County, 2.14 mi NNW of Edison to 0.53 mi W of Edison
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$2.0 million
Reported by
Law Enforcement
Coordinates
40.310, -99.780

Wind gusts of 60 to 65 mph were reported both from law enforcement two miles north of Edison, and also a trained spotter in Edison.

Hail, Furnas

When
August 16, 2:44 PM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
1 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.280, -99.780

Flash Flood, Furnas

When
August 16, 3:30 PM CST to 9:00 PM CST
Where
Furnas County, 4.27 mi NNW of Edison to 3.83 mi NW of Beaver City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.332, -99.814

Multiple roads were under water in and around the Edison area due to flash flooding. In Edison, Ag Valley Coop sustained some of the worst damage as flood waters infiltrated the first floor office. Other homes and buildings in and around Edison were also flooded. As of 4:25 pm CDT, 4.25 inches of rain was reported to have fallen two miles southwest of Edison (fell in one approximately one hour) and washed a dip in a driveway 2 feet deep. By 5 p.m. CDT, rainfall at that location was unofficially up to 5. In addition, the NWS cooperative observer in Edison reported a storm total of 3.74.

Flood, Furnas

When
August 16, 9:00 PM CST to August 17, 5:00 AM CST
Where
Furnas County, 4.27 mi NNW of Edison to 3.83 mi NW of Beaver City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.332, -99.814

Isolated flooding continued across parts of eastern Furnas County through the night, especially in the Edison area. The NWS cooperative observer in Edison reported a 24-hour rainfall total of 3.74, most of which fell between 3-5 p.m. CDT on the 16th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597871, 597873, 598137, 598139.